Police and health chief warning amid drugs link to spate of deaths
Police warning public of 'green coloured tablets with a logo of a crown or castle on them' following the sudden deaths of eight people
Published 28/06/2013 | 16:47
Police and health chiefs have issued a stark warning over a possible drugs link to a spate of deaths in Belfast.
A total of seven people in their 20s and 30s - with an eighth in the North West - have died suddenly in recent weeks, according to police.
The PSNI have now said they are investigating whether the unexplained deaths are linked to drug use.
They are also warning the public to be aware of 'green coloured tablets with a logo of a crown or castle on them'.
But while police said they could not confirm that any of the cases were drugs-related, they said investigations were ongoing while they awaited the results of forensic tests before deciding on a course of action.
Chief medical officer Dr Michael McBride has written to various health professionals alerting them to the deaths.
He said that while details were limited at this stage, it appeared that a number of unmarked white tablets may be involved, along with alcohol.
He said it might have been believed that the tablets were ecstasy, but they had not yet been tested to establish what they were.
His letter said while officials did not have any information on what the substance is, or whether it is actually related to the incidents, they would refer clinicians and managers to a previous alert about Paramethoxyamphetamine (PMA), a Class A drug.
"It should be noted that PMA is a stimulant drug similar to ecstasy, but these particular tablets do not have the same effect or take effect as quickly as an ecstasy tablet," he said.
"Users may believe they have taken a 'weak' ecstasy tablet, when they have actually taken a tablet containing this highly toxic substance.
"They may then be tempted to take more tablets to achieve the desired effect, increasing the risk of a potentially fatal overdose."
Meanwhile, the Public Health Agency (PHA) said it was using its "warning system" to raise awareness of the risks of drug misuse in light of "recent reports and local concerns regarding incidents which may be related to drug misuse".
Owen O’Neill of the PHA said that the public could "never be exactly sure what's in non-prescribed drugs".
"They could be cut with other cheaper drugs such as tranquilizers or even toxic substances. Therefore, taking any substance that hasn’t been prescribed for you potentially puts you at risk," he said.
"In addition, combining these substances with alcohol, or other drugs, further increases the risks and the advice from the PHA is to never mix alcohol and other drugs. The same advice also applies to taking alcohol with prescribed medication."
The agency said the dangers of taking drugs were now further compounded by the emergence of so-called legal highs over the past few years.
"These substances present a real risk to a person’s health because their production is not regulated and, since they are new and constantly changing, it is very difficult to know what their effects are,”" said Mr O'Neill.
"Light-hearted street names can mislead people into believing that they are indulging in low-risk fun when in fact these new psychoactive substances can be more dangerous than traditional drugs. These drugs could also include banned substances; leaving people open to prosecution."